Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 138, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 25, 1998, 3:48 PM CDT for Crawford County, Grant County, Wisconsin. It was in force for 57 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 25, 1998, 3:48 PM CDT (20:48 UTC)
- Expired
- Jun 25, 1998, 4:45 PM CDT
- In force
- 57 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Crawford County, WI, Grant County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 3:48 PM CDT | Hail 1 | Wauzeka, WI | |
| Jun 25, 3:55 PM CDT | Hail 0.75 | Bridgeport, WI | |
| Jun 25, 4:02 PM CDT | Hail 0.75 | Woodman, WI | |
| Jun 25, 4:37 PM CDT | Hail 1 | Castle Rock, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1709 J/kg
- Mixed-layer CIN
- -227 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 252050 RRA SVRLSE WIC023-043-252145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 348 PM CDT THU JUN 25 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CRAWFORD COUNTY IN SOUTHWESTERN WISCONSIN NORTHERN GRANT COUNTY IN SOUTHWESTERN WISCONSIN * UNTIL 445 PM CDT * AT 345 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM EAST OF PRAIRIE DU CHIEN...40 MILES NORTHWEST OF DUBUQUE...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WAUZEKA BY 350 PM BOSCOBEL BY 400 PM BLUE RIVER BY 415 PM THIS STORM WILL TRACK ALONG THE WISCONSIN RIVER AND THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAY AWAY FROM WINDOWS. DB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:50 PM CDT, 58 minutes earlier.
Area forecast discussion, Jun 25, 2:50 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 250 PM CDT THU JUN 25 1998 FORECAST CONCERNS TONIGHT...EVENING TSRA CHANCES AND SEVERE THREAT... LOW TEMPERATURES. 18Z SURFACE ANALYSIS HAD A WEAK LOW IN NORTHWEST WI IN REPSONSE TO THE SHORTWAVE LIFTING NORTHEAST NEAR KDLH. A VORT LOBE TRAILED SOUTH OF THE SHORTWAVE ACROSS WESTERN WI...WHILE A COOL FRONT/CONVERGENCE LINE WAS LOCATED NEAR A KHYR-KEAU-KRST LINE. SHRA/TSRA DEVELOPED RAPIDLY AROUND 18Z IN THE FAVORABLE LIFT AREA OF THE FRONT/VORT LOBE... MARGINALLY SEVERE EARLY THIS AFTERNOON WITH A COUPLE REPORTS OF DIME SIZED HAIL. SOUTHEAST HALF OF THE AREA REMAINED PRIMED FOR SEVERE LATER TODAY WITH DEWPOINTS IN THE LOWER TO MID 70S AND SURFACE BASED LI/S AROUND -10 AND A FAVORABLE SHEAR PROFILE. CAP HOLDING FOR THE TIME BEING ACROSS THE SOUTHWEST PORTION OF THE AREA. 12Z MODELS MOVE THE SHORTWAVE TO EASTERN LK SUPERIOR BY 26/12Z WITH A SHORWAVE RIDGE ALOFT AND MID LEVEL WARMING OVER THE AREA BY FRI MORNING. APPEARS SHRA/TSRA CHANCES TONIGHT CONFINED TO THE EVENING HOURS WITH THE PASSAGE OF THE CONVECTIVE LINE ASSOCIATED WITH THE VORT LOBE AND SURFACE COOL FRONT. SHORTWAVE RIDGING ALOFT...PLUS WARMING...SINKING AND DRYING IN THE MID LEVELS BUILDS AN EVEN STRONGER CAP OVER THE AREA FOR LATER TONIGHT INTO FRIDAY. THIS TO BRING CLEAR TO PARTLY CLOUDY SKIES TO THE AREA TONIGHT INTO FRIDAY AS WELL. UPPED POPS TO CHANCE CATEGORY FOR THE EVENING HOURS ACROSS EAST PARTS OF THE AREA...AHEAD OF THE ONGOING CONVECTION. AVN-FAN/NGM-FWC/ETA 2M GRIDPOINT TEMPERATURE GUIDANCE FOR TONIGHT ALL QUITE SIMILAR AND LOOK REASONABLE. RRS
In the hours before
Local storm report, Jun 25, 11:00 AM CDT, 4 hours 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1100 AM CDT THU JUN 25 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 AM ROME WI WIND DAMAGE
06/25/98 ADAMS LARGE TREES WERE BLOWN
DOWN.
0220 AM MONDOVI WI WIND DAMAGE
06/25/98 BUFFALO A COOP OBSERVER REPORTED
LARGE TREES DOWN.
SHEALocal storm report, Jun 25, 11:00 AM CDT, 4 hours 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1100 AM CDT THU JUN 25 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 AM ROME WI WIND DAMAGE
06/25/98 ADAMS LARGE TREES WERE BLOWN
DOWN.
0220 AM MONDOVI WI WIND DAMAGE
06/25/98 BUFFALO A COOP OBSERVER REPORTED
LARGE TREES DOWN.
SHEASpecial weather statement, Jun 25, 12:15 PM CDT, 3 hours 33 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-261200- HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR WORDING NATIONAL WEATHER SERVICE LA CROSSE WI 1215 PM CDT THU JUN 25 1998 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON INTO THIS EVENING... THE STORM PREDICTION CENTER INDICATES THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND CENTRAL AND SOUTHWEST WISCONSIN THIS AFTERNOON INTO THE EVENING HOURS. HOWEVER IT APPEARS THE GREATEST THREAT OF SEVERE STORMS WILL BE EAST OF WISCONSIN RAPIDS TO LA CROSSE TO WATERLOO LINE. EAST OF THIS LINE THE AIRMASS IS VERY MOIST WITH DEWPOINTS IN THE LOWER TO MIDDLE 70S. THE ATMOSPHERE ACROSS ALL OF THE AREA WILL BE QUITE UNSTABLE FOR THE AFTERNOON AND EVENING HOURS. AN UPPER LEVEL DISTURBANCE NEAR DULUTH MN IS LIFTING NORTHEAST ACROSS LAKE SUPERIOR. MID-LEVEL TEMPERATURES OVER THE AREA ARE WARMING AS THE DISTURBANCE MOVES AWAY FROM THE AREA. THE WARMER MID-LEVEL TEMPERATURES SHOULD KEEP THUNDERSTORMS ISOLATED TO SCATTERED ACROSS THE AREA LATER TODAY AND THIS EVENING. THE MAIN THREAT FROM ANY STORMS WILL BE LARGE HAIL AND DAMAGING WINDS... BUT AN ISOLATED TORNADO MAY STILL BE POSSIBLE. SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON INTO THIS EVENING. RRS
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 8:18 PM CDT | Severe Thunderstorm Warning | ARX | Vernon | 57 min |
| Jun 24, 8:45 PM CDT | Severe Thunderstorm Warning | ARX | Vernon | 60 min |
| Jun 24, 9:10 PM CDT | Severe Thunderstorm Warning | ARX | Monroe | 65 min |
| Jun 24, 9:19 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 61 min |
| Jun 24, 10:00 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 65 min |
| Jun 24, 10:05 PM CDT | Tornado Warning | ARX | Buffalo | 60 min |
| Jun 24, 10:11 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 59 min |
| Jun 24, 10:26 PM CDT | Tornado Warning | ARX | La Crosse | 64 min |
| Jun 24, 10:31 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 59 min |
| Jun 24, 10:36 PM CDT | Tornado Warning | ARX | Trempealeau | 59 min |
| Jun 24, 11:02 PM CDT | Tornado Warning | ARX | Buffalo | 58 min |
| Jun 24, 11:06 PM CDT | Severe Thunderstorm Warning | ARX | Monroe | 64 min |
| Jun 24, 11:26 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 64 min |
| Jun 25, 1:00 AM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 60 min |
| Jun 25, 1:59 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 46 min |
| Jun 25, 1:15 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 45 min |
| Jun 25, 1:24 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 66 min |
| Jun 25, 2:47 PM CDT | Severe Thunderstorm Warning | ARX | Vernon | 63 min |
| Jun 25, 4:44 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 31 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.